Hail, Creek
- When
- April 15, 8:21 PM CST
- Where
- Creek County, 2.91 mi SE of Bristow Jones Arpt
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- Storm Chaser
- Coordinates
- 35.768, -96.387
Ping pong ball size hail damaged homes and vehicles.
Severe thunderstorms developed ahead of the dry line over portions of eastern Oklahoma during the evening of the 15th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed ahead of the dry line over portions of eastern Oklahoma during the evening of the 15th. The combination of moderately strong instability and strong deep layer wind shear resulted in some of the thunderstorms becoming supercells. These storms produced hail up to tennis ball size as they moved across eastern Oklahoma during the evening of the 15th, and early morning hours of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 5:22 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
622 PM CDT Fri Apr 15 2022
...New AVIATION...
.SHORT TERM...
(Through tonight )
Issued at 225 PM CDT Fri Apr 15 2022
Outflow / stationary warm front across SW MO into far NW AR along
with a cold front currently approaching SE KS will be the primary
boundaries of focus through the evening. Ongoing moisture
advection will aid in destabilization of the warm sector ahead of
a subtle mid level and associated speed max which will approach
the region later this afternoon. Deep mixing along the western
periphery of the moisture return will also act to sharpen a
dryline across NE OK which may also develop into a boundary of
focus. Persistent warm advection atop the outflow boundary has
maintained convection across SW MO and is likely to keep this
boundary aligned in its current position through mid evening. A
plausible scenario is ongoing convection along the outflow
eventually becomes more sfc based with a notable uptick in
intensity. A lesser but not zero chance is storms initiate along
the sharpening dryline by early evening. Once sfc based storms can
become established instability and shear profiles will support
severe potential. Any initial supercells may exhibit efficient
splits given nearly straight line hodographs and 12 HREF data
support this potential. An quick uptick in hail potential would be
noted with these early evening storms. With time steering flow
becomes northwesterly in wake of the passing mid level wave aiding
any ongoing storm dynamics to allow a more southeastward
propagation. A continued risk of large hail and locally damaging
winds would accompany any persistent storms this evening. The
tornado potential does exist especially with the strongest of
storms however large potential damaging hail currently appears
the highest risk. The aforementioned cold front moves southward
and serves as a deep zone of lift downstream of a westerly low
level jet segment that intensifies after midnight. Convection
along or just north of the cold front will have access to a deeper
moisture feed and ample effective shear to maintain a risk of
severe weather. Flooding potential will also be present with any
defined corridor of heavier precip that overlaps with the most
recent heavy rain corridor. Convection will likely continue into
the morning Saturday before gradually weakening and spreading more
southeastward.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 225 PM CDT Fri Apr 15 2022
Ongoing convection Saturday morning will gradually wane although
scattered light precip may linger well north of the sfc front
through Saturday afternoon. A lull in coverage is likely Saturday
evening with the next wave increasing lift and associated precip
coverage Saturday night through Sunday. Available instability will
be much less given the recent frontal passage and the severe
weather threat very low. Precip ends from west to east by Sunday
evening.
A brief dry period Monday into Tuesday with the next wave and
returning moisture zone raising shower and storm chances by mid
next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Fri Apr 15 2022
Convection expected to develop toward 03-04Z across northeast
Oklahoma and the cold front sags south, with the potential for
more widespread development later tonight mainly across
northeast Oklahoma into northwest and west central Arkansas. Will
see cigs/vsbys fall into MVFR to IFR category with the heavier
activity. Some improvement expected later Saturday morning and
into the afternoon as precipitation shifts farther south.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 49 64 50 62 / 40 30 40 60
FSM 59 69 50 62 / 80 70 60 70
MLC 58 67 54 67 / 50 50 50 70
BVO 46 64 48 61 / 20 20 30 60
FYV 53 64 47 61 / 70 50 60 80
BYV 50 62 45 56 / 80 40 50 80
MKO 54 64 50 62 / 70 50 50 70
MIO 46 63 47 57 / 70 30 50 70
F10 52 62 52 65 / 50 40 50 60
HHW 64 75 56 70 / 40 50 50 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ063-068-069-072-076.
AR...Flood Watch through Saturday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...18Hazardous Weather Outlook
National Weather Service Tulsa OK
459 PM CDT Fri Apr 15 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 PM CDT Fri Apr 15 2022
...SEVERE THUNDERSTORM AND FLASH FLOOD THREAT THIS EVENING AND
TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...After 6 PM.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...After 6 PM.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...West of Highway 75 in Northeast Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Thunderstorms are expected to develop early this evening across
northeast Oklahoma and northwest Arkansas in advance of an
approaching cold front. Any thunderstorms that develop will likely
be severe, as instability and shear parameters support primarily
a very large hail and damaging wind threat. A low potential for
tornadoes will also exist this evening. The thunderstorm axis will
shift southward through the night into parts of southeast and east
central Oklahoma, as well as the Arkansas River Valley. In
addition to the severe weather threat, locally heavy rainfall is
expected due to potential for multiple rounds of thunderstorms
across far eastern Oklahoma and northwest Arkansas. With soils
remaining saturated from Wednesday's heavy rains, additional
rainfall could lead to flash flooding.
In addition to the severe weather threat, south to southwesterly
winds will continue into the evening hours, occasionally gusting
to 30+ mph. Winds should calm some as the front approaches this
evening. The strong winds also will continue to yield a limited
fire spread potential, though rising moisture will temper that
threat somewhat through the evening hours as humidities rise.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...
High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...
High Wind Potential.
THURSDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Showers and thunderstorms will likely be ongoing Saturday morning
with the greatest potential ahead of the slow-moving cold front
positioned across southeast Oklahoma and northwest Arkansas. The
front is expected become nearly stationary near the Red River
leading to additional shower and thunderstorm chances into
Saturday night. A limited severe thunderstorm threat will exist
Saturday, mainly over parts of southeast Oklahoma near the front.
The front will begin to lift northward Saturday night before finally
pushing east of the region Sunday evening. In response, shower
and thunderstorm chances will remain through Sunday, exiting along
with the cold front.
Gusty southerly winds and localized fire weather concerns return
Tuesday. Shower and thunderstorm chances will increase once again
through the middle part of next week in response to another
disturbance and cold front moving through the region.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
853 PM CDT Fri Apr 15 2022
OKZ064-065-160230-
Okfuskee OK-Creek OK-
853 PM CDT Fri Apr 15 2022
...A strong thunderstorm will impact portions of southwestern Creek
and north central Okfuskee Counties through 930 PM CDT...
At 852 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Stroud, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bristow... Depew...
Slick... Welty...
Milfay...
This includes Interstate 44 between mile markers 178 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3591 9662 3586 9618 3585 9619 3560 9620
3564 9662
TIME...MOT...LOC 0152Z 279DEG 46KT 3580 9661
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
23 hail. Local standard time, as filed.
Ping pong ball size hail damaged homes and vehicles.
Ping pong ball size hail damaged homes and vehicles.
Hen egg size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Hen egg size hail damaged homes, businesses, and vehicles.
Hen egg size hail damaged homes, businesses, and vehicles.
Hen egg size hail damaged homes, businesses, and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018037, 1019819, 1019820, 1019821, 1019824, 1019825, 1019827, 1019828, 1019823, 1019822, 1018057, 1019829, 1019833, 1019832, 1019834, 1019830, 1019840, 1019839, 1019831, 1019835, 1019836, 1019838, 1019837.